Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 165, NWS St. Louis, MO

September 4, 2017Jersey County, Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 4, 2017, 5:15 PM CDT for Jersey County, Macoupin County, Montgomery County, Illinois. It was in force for 60 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2017, 5:15 PM CDT (22:15 UTC)
Expired
Sep 4, 2017, 6:15 PM CDT
In force
60 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Jersey County, IL, Macoupin County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 5:22 PM CDTHAIL 0.752 W Standard City, IL
Sep 4, 5:45 PM CDTHAIL 1.754 Nne Plainview, ILOBSERVED AT BEAVER DAM STATE PARK.
Sep 4, 5:45 PM CDTHAIL 1.756 Sw Carlinville, ILOBSERVED AT BEAVER DAM STATE PARK
Sep 4, 6:00 PM CDTHAIL 0.5Gillespie, ILPER HAM RADIO
Sep 4, 6:00 PM CDTHAIL 0.5Gillespie, ILPER HAM RADIO.
Sep 4, 6:14 PM CDTHAIL 0.251 Nne White City, ILPER HAM RADIO.
Sep 4, 6:14 PM CDTHAIL 0.254 Se Gillespie, ILPER HAM RADIO
Sep 4, 6:15 PM CDTTSTM WND GST 58Litchfield, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WUUS53 KLSX 042215
SVRLSX
ILC083-117-135-042315-
/O.NEW.KLSX.SV.W.0165.170904T2215Z-170904T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
515 PM CDT MON SEP 4 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Macoupin County in southwestern Illinois...
  Northeastern Jersey County in southwestern Illinois...
  Southwestern Montgomery County in south central Illinois...

* Until 615 PM CDT.

* At 514 PM CDT, a severe thunderstorm was located near Carlinville,
  moving southeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Trained weather spotters. Hail to the size of ping pong 
           balls was reported north of Carlinville with this storm. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Litchfield, Hillsboro, Carlinville, Staunton, Gillespie, Mount
  Olive, Bunker Hill, Benld, Raymond, Farmersville, Taylor Springs,
  Shipman, Wilsonville, Schram City, Sawyerville, Mount Clare, East
  Gillespie, Eagarville, Kemper and Irving.

This includes Interstate 55 in Illinois between exits 41 and 63.
 
This also includes  Beaver Dam State Park and Lake Lou Yaeger.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 8932 3901 8969 3902 9003 3922 9021
      3925 9020 3926 9020 3926 9015 3928 9014
      3944 8966
TIME...MOT...LOC 2214Z 302DEG 32KT 3932 8986 

HAIL...1.50IN
WIND...60MPH
 
$$

Kanofsky
2 follow-up statements
349 
WWUS53 KLSX 042247
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
547 PM CDT MON SEP 4 2017

ILC083-117-135-042315-
/O.CON.KLSX.SV.W.0165.000000T0000Z-170904T2315Z/
Macoupin IL-Jersey IL-Montgomery IL-
547 PM CDT MON SEP 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR MACOUPIN...NORTHEASTERN JERSEY AND SOUTHWESTERN MONTGOMERY
COUNTIES...

At 546 PM CDT, a severe thunderstorm was located near Hillsboro,
moving southeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. Golf ball hail was reported 6 
         miles southwest of Carlinville at Beaver Dam State Park.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Litchfield, Hillsboro, Carlinville, Staunton, Gillespie, Mount Olive,
Bunker Hill, Benld, Raymond, Farmersville, Taylor Springs, Shipman,
Wilsonville, Schram City, Sawyerville, Mount Clare, East Gillespie,
Eagarville, Kemper and Irving.

This also includes  Beaver Dam State Park and Lake Lou Yaeger.
 
This includes Interstate 55 in Illinois between exits 41 and 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 8932 3901 8969 3902 9003 3922 9021
      3925 9020 3926 9020 3926 9015 3928 9014
      3944 8966
TIME...MOT...LOC 2246Z 302DEG 32KT 3916 8954 

HAIL...1.75IN
WIND...60MPH
 
$$

Kanofsky
992 
WWUS53 KLSX 042317
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
617 PM CDT MON SEP 4 2017

ILC083-117-135-042327-
/O.EXP.KLSX.SV.W.0165.000000T0000Z-170904T2315Z/
Macoupin IL-Jersey IL-Montgomery IL-
617 PM CDT MON SEP 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR MACOUPIN...NORTHEASTERN JERSEY
AND SOUTHWESTERN MONTGOMERY COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southwestern Illinois.

Remember, a Severe Thunderstorm Warning still remains in effect for
parts of Macoupin and Montgomery Counties.

LAT...LON 3919 8932 3901 8969 3902 9003 3922 9021
      3925 9020 3926 9020 3926 9015 3928 9014
      3944 8966
TIME...MOT...LOC 2317Z 302DEG 32KT 3902 8925 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:31 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 4, 3:31 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
331 PM CDT Mon Sep 4 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 330 PM CDT Mon Sep 4 2017

Cold front currently extends from northern Illinois into west
central Missouri.  The RAP shows it moving through the CWA by late
this evening.  Latest GOES-16 imagery is showing an enhanced CU
field developing ahead of the front from central Illinois into
central Missouri.  This is in the same area where the latest SPC
mesoanalysis shows MLCAPES between 2000-3000+ J/kg.  Would expect
thunderstorms to develop in the next 1-2 hours as mid level ascent
increases slightly on the tail end of a mid level trough that will
move through the Great Lakes.  Still expect that there will be a
threat for a few severe thunderstorms given that deep layer shear
will increase into the 30-40kt range this evening.  Main threat
should be damaging winds given the inverted-V profiles seen on the
RAP soundings, but large hail will also be possible.  Showers and
thunderstorms will linger over southeast Missouri behind the front
mid-late evening before finally ending by midnight.

Expect a dry day on Tuesday as the front moves well south of the
area, and the atmosphere becomes dry through a deep layer.  Winds
will become gusty as forecast soundings showing mixing up to 750mb.
Highs will still be below normal despite the deep mixing.

Britt

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 330 PM CDT Mon Sep 4 2017

Period of well below normal temperatures with dry, tranquil
conditions is expected through early next week. Main focus will be
on temperatures, particuarly at night. Coolest conditions still
appear to be on Tuesday and Wednesday night before some slight
modification in the airmass takes place. Continued to lean aob
coolest guidance, and may still not be cold enough especially in
favored valleys of east-central and southeastern Missouri. Lows in
these locations may dip into the upper 30s on Wednesday night.
While lows will be unseasonably cool for early September, it does
not look like any records will be broken, though readings both
Wednesday and Thursday morning at KUIN may get with a couple of
degrees.

Some moderation in the well below normal temperatures appears
probable by early this weekend, but models diverge with respect to a
backdoor cold front across the mid-Mississippi Valley. The ECMWF
drops this front through the area whereas the GFS does not.
Consequently, the ECMWF is several degrees cooler compared to the
GFS. Regardless, at least slightly below normal temperatures along
with a continued run of dry weather looks like to continue
through this upcoming weekend and into early next week.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1217 PM CDT Mon Sep 4 2017

Thunderstorms will develop along a cold front that will move
southeast across the forecast area late this afternoon and this
evening. Thunderstorms will affect the St. Louis area terminals
and KCOU between 23-03Z and could cause MVFR/possible IFR
conditions along with gusty winds. There will be a shift in winds
from southwest to north behind the front. There could be some
lingering showers behind the front through mid evening before dry
and VFR conditions are expected the rest of forecast period.

SPECIFICS FOR KSTL: Thunderstorms will be possible ahead of a cold
front at the terminals between 00-02Z. Any thunderstorms could
cause MVFR/possible IFR conditions along with gusty winds. There
could be some lingering showers behind the front through mid
evening before dry and VFR conditions are expected the rest of
forecast period. There will be some additional gusty northwest
winds on Tuesday afternoon.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 4, 3:34 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
334 PM CDT Mon Sep 4 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
334 PM CDT Mon Sep 4 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible through this
evening across portions of east-central and southeastern Missouri
as well as southwest Illinois. Damaging winds will be the primary
threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Elevated fire danger is expected across portions of northeast
Missouri and west-central Illinois Tuesday afternoon due to
combination of low relative humidity values, brisk northwest
winds, and low fuel moisture.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Gosselin

In the hours before

Local storm report, Sep 4, 5:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 PM CDT MON SEP 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             5 N CARLINVILLE         39.35N  89.88W
09/04/2017  E0.88 INCH       MACOUPIN           IL   AMATEUR RADIO

            REPORT VIA HAM RADIO

&&

EVENT NUMBER LSX1700590

KELLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:25 PM CDTSevere Thunderstorm WarningLSXGreene, Macoupin, Montgomery65 min
Sep 4, 6:11 PM CDTSevere Thunderstorm WarningLSXBond, Jersey, Macoupin, Madison, Montgomery64 min
Sep 4, 6:53 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair82 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.